Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 75, NWS Aberdeen, SD

July 5, 2016Big Stone County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 5, 2016, 2:35 PM CDT for Big Stone County, Minnesota. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2016, 2:35 PM CDT (19:35 UTC)
Expired
Jul 5, 2016, 3:00 PM CDT
In force
25 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Big Stone County, MN

The radar

The Aberdeen radar (KABR), 174 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 2:36 PM CDTHAIL 24 S Artichoke, MNRELAYED VIA SOCIAL MEDIA. PICTURE SHOWED 1.5 TO 2 INCH HAIL STONES. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 2:06 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-449 J/kg
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WUUS53 KABR 051935
SVRABR
MNC011-052000-
/O.NEW.KABR.SV.W.0075.160705T1935Z-160705T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
235 PM CDT TUE JUL 5 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 300 PM CDT

* AT 235 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ARTICHOKE
  LAKE...OR 16 MILES EAST OF ORTONVILLE...MOVING EAST AT 35 MPH.

  HAZARD...GOLF BALL SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EAST CENTRAL BIG STONE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST CENTRAL
MINNESOTA.

LAT...LON 4530 9625 4541 9624 4541 9612 4526 9612
TIME...MOT...LOC 1935Z 284DEG 31KT 4536 9612 

HAIL...1.75IN
WIND...<50MPH
 
$$

WISE
1 follow-up statement
694 
WWUS53 KABR 051952
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
252 PM CDT TUE JUL 5 2016

MNC011-052001-
/O.EXP.KABR.SV.W.0075.000000T0000Z-160705T2000Z/
BIG STONE MN-
252 PM CDT TUE JUL 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BIG STONE COUNTY
WILL EXPIRE AT 300 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST CENTRAL
MINNESOTA.

LAT...LON 4530 9625 4541 9624 4541 9612 4526 9612
TIME...MOT...LOC 1948Z 284DEG 31KT 4536 9612 

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:42 PM CDT, 53 minutes earlier.

Area forecast discussion, Jul 5, 1:42 PM CDT, 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
142 PM CDT TUE JUL 5 2016

.UPDATE...
Issued at 135 PM CDT TUE JUL 5 2016

Aviation discussion updated below for 18Z TAFs.

UPDATE Issued at 1020 AM CDT TUE JUL 5 2016

Precipitation has exited the CWA...so have removed pops for the
remainder of the morning hours. No changes made to winds or
temperatures at this time.

&&

.SHORT TERM...(Today through Wednesday Night)
Issued at 406 AM CDT TUE JUL 5 2016

A fairly active next couple of days are expected across Central
and Northeast South Dakota, as a series of shortwaves slide over
or near the CWA under the west-southwest flow aloft. Currently,
have a couple batches of showers/thunderstorms moving through the
area. The first is over the James River valley and continuing to
slide east, while a second cluster is over Corson/Dewey counties.
Both of these areas of showers/thunderstorms are sub-severe and
providing much needed rainfall. expect these storms to continue
to the east as the weak shortwaves round the upper ridge axis
over eastern SD. Otherwise, a fairly warm/humid morning over much
of the area with temperatures in the upper 60s and lower 70s at
3am.

For today, the primary concern is the development of
strong/severe storms over the eastern CWA this afternoon along a
cold front that is currently stretching between two lows located
in southwest Ontario and southwest SD. Behind the initial
convection and shortwaves this morning, temps aloft continue to
warm under the WSW flow and will see 700mb temps rise to around
12C over the south half of the CWA. Thus, have diminished PoPs
from SA to ne this morning and kept them largely confined to the
areas northeast of the 12C temps and expect the thunderstorms for
this morning to be farther north in ND (closer to the stronger
shortwave exiting eastern Montana). Heading into the afternoon,
the forecast becomes tricky, as the surface low moves into
eastern SD and the cold front (inverted trough) moves east
through the area. Expect the front to be the primary focus for
convection as it is on the northeastern edge of the capping and
has the increased convergence as winds turn to the northeast
behind the front. Should see development in the mid afternoon
time-frame near Roberts county, although the CAM solutions do vary
some on the timing location (either that area or slightly later
and farther southeast). With fairly steep mid-level lapse rates
(7-8 C/km), there is plenty of instability to work with (MLCAPE
values this afternoon of 2-3k J/kg along and ahead of the front)
and with 0-6km bulk shear values of 40-50kts, should see any
storms that develop to quickly become severe with damaging winds
(inverted-v on the soundings) and large hail (NCAPE of 0.2-0.3).
Would expect some supercells along the front and with the
favorable veering low level winds and 0-1km helicity and bulk
shear values along the front, can't rule out the potential for a
tornado this afternoon. If a tornado does occur, it will need to
be right along the front with the convergence/helicity values are
maximized and where the LCL heights will be most favorable
(especially if influenced by initial outflow boundaries).
Overall, the SPC outlook seems fairly reasonable and largely
conditional on where the storms develop this afternoon. Assuming
the storms develop in the far eastern CWA, they should shift
east-southeast and out of the CWA around or shortly after 00Z.

One final note for today's forecast, there is good potential for a
bust on highs today over the north-central CWA, as the timing of
the front will determine if highs stall in the lower 80s or near
90 in the James valley. With a wide split in the models on the
solution, opted to trends a little away from the high end
values and towards the middle of the road with the northeasterly
winds that will be in place. Unfortunately, with the warmer temps
aloft, it won't take much for the late morning and early
afternoon sunshine to mix into the warmer temperatures aloft.

Much of the CWA should see a break in the thunderstorms tonight,
but expect showers/thunderstorms to push back into the western
CWA overnight tonight (west of the Missouri River) ahead of the
next shortwave and developing surface low near the Black Hills.
The showers and thunderstorms will gradually move east Wednesday
into Wednesday night as another couple shortwaves eject out ahead
of the upper trough moving into the northern Rockies. Will
continue to show high end chance PoPs and likely values shifting
east through the area through Wednesday night, as storms
redevelop on Wednesday in the Black Hills and then propagate
eastward. With the indicated instability gradient in the models
on Wednesday night, wouldn't be surprised to see the strongest
storms only brush the southern half/third of our CWA with the
northern areas seeing only showers with embedded thunderstorms.

.LONG TERM...(Thursday through Monday)
Issued at 406 AM CDT TUE JUL 5 2016

The models are in reasonable agreement with the overall flow pattern
and its evolution during the long term. At the beginning of the
period a decent upper trof will be passing through the region with
fairly decent chances for showers/storms. By Thursday night those
storms should push off to the east and provide for a mostly dry
first half of the weekend.  More rain chances enter the picture for
late in the weekend and early next week as a strong system lifts
northeast across the northern Rockies and into SW/SC Canada. A
frontal boundary is expected to advect across the region at that
time.  However, the models are predicting a pretty robust EML
overtop that front, so pcpn chances will be somewhat low due to
potential capping. Temperatures should start off the period just a
touch below normal, but then should return to normal or above by
late in the weekend and early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 135 PM CDT TUE JUL 5 2016

SCT/BKN MVFR CIGs are still floating around the KABR and KATY
terminals early this afternoon but should gradually transition to
low end VFR by later in the afternoon. Otherwise...expecting
thunderstorms to develop across northeast SD through the
afternoon, which may affect KATY terminal. Have included VCTS
mention at this time and will await development before changing
TAF conditions. Severe storms are possible with very gusty and
erratic surface winds along with large hail.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...TMT/Parkin
SHORT TERM...SRF
LONG TERM...TDK
AVIATION...TMT
Hazardous weather outlook, Jul 5, 4:54 AM CDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
454 AM CDT TUE JUL 5 2016

SDZ003>006-009-010-015>018-033>037-045-048-051-061200-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
454 AM CDT TUE JUL 5 2016 /354 AM MDT TUE JUL 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT WEST OF THE
MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY INTO THURSDAY...WITH
THE BEST OPPORTUNITY FOR STRONG TO SEVERE STORMS OCCURRING LATE
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT OVER CENTRAL SOUTH
DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ007-008-011-019>023-061200-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
454 AM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ALONG A COLD FRONT OVER FAR EASTERN SOUTH DAKOTA. THE
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH
THERE IS THE POTENTIAL FOR A TORNADO OCCUR IN THE STRONGEST STORM.
THE STORMS WILL QUICKLY MOVE OUT OF THE AREA EARLY THIS EVENING.

IN ADDITION...HEAT INDICES WILL RISE INTO THE MID AND UPPER 90S
THIS AFTERNOON. TAKE PRECAUTIONS IF OUTDOORS THIS AFTERNOON TO
AVOID EAT RELATED ILLNESSES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY AFTERNOON INTO THURSDAY.
WHILE A FEW OF THE STORMS MAY BE STRONG...WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

SRF

In the hours before

Special weather statement, Jul 5, 12:14 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1214 PM CDT TUE JUL 5 2016

MNZ039-046-051800-
TRAVERSE MN-BIG STONE MN-
1214 PM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRAVERSE AND
NORTHEASTERN BIG STONE COUNTIES UNTIL 100 PM CDT...

AT 1214 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TRINITY LUTHERAN COUNTRY CHURCH...OR 12 MILES SOUTHEAST OF WHEATON...
MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRINITY LUTHERAN COUNTRY CHURCH.

LAT...LON 4558 9632 4575 9643 4584 9625 4559 9625
TIME...MOT...LOC 1714Z 244DEG 15KT 4570 9628

WISE
Special weather statement, Jul 5, 12:30 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1230 PM CDT TUE JUL 5 2016

MNZ039-SDZ008-051830-
TRAVERSE MN-ROBERTS SD-
1230 PM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TRAVERSE AND
NORTHEASTERN ROBERTS COUNTIES UNTIL 130 PM CDT...

AT 1230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HALLS LANDING...OR 11 MILES SOUTHWEST OF WHEATON...MOVING NORTHEAST AT
15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHEATON...DUMONT...LAKE TRAVERSE...SILOAH COUNTRY CHURCH...TRAVERSE
COUNTRY PARK...MUD LAKE LANDING...HALLS LANDING...RAINBOW ISLAND...COLLIS
AND SILVER BRIDGE.

LAT...LON 4560 9679 4563 9685 4576 9679 4584 9681
      4591 9650 4563 9631
TIME...MOT...LOC 1730Z 243DEG 15KT 4568 9665

WISE
Local storm report, Jul 5, 1:24 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
124 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             5 WSW DUMONT            45.69N  96.52W
07/05/2016  E1.00 INCH       TRAVERSE           MN   PUBLIC

&&

EVENT NUMBER ABR1600264

TMT
Special weather statement, Jul 5, 1:48 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
148 PM CDT TUE JUL 5 2016

MNZ039-051915-
TRAVERSE MN-
148 PM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRAVERSE COUNTY
UNTIL 215 PM CDT...

AT 147 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF HERMAN...OR 14 MILES SOUTHEAST OF WHEATON...MOVING
EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
TRAVERSE COUNTY.

LAT...LON 4562 9641 4579 9642 4583 9625 4562 9625
TIME...MOT...LOC 1847Z 267DEG 28KT 4572 9622

WISE
Special weather statement, Jul 5, 1:53 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
153 PM CDT TUE JUL 5 2016

MNZ046-051945-
BIG STONE MN-
153 PM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BIG STONE COUNTY
UNTIL 245 PM CDT...

AT 153 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAGOONA BEACH...OR NEAR ORTONVILLE...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORTONVILLE...CLINTON...ARTICHOKE...ARTICHOKE LAKE AND BIG STONE LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4529 9644 4547 9653 4554 9624 4542 9624
      4541 9612 4529 9612
TIME...MOT...LOC 1853Z 254DEG 18KT 4538 9635

WISE
Local storm report, Jul 5, 2:14 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
214 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     FUNNEL CLOUD     5 E LAGOONA BEACH       45.37N 96.39W
07/05/2016                   BIG STONE          MN   LAW ENFORCEMENT

            APPROXIMATE TIME AND LOCATION.

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:39 PM CDTSevere Thunderstorm WarningABRBig Stone, Traverse39 min
Jul 4, 11:06 PM CDTSevere Thunderstorm WarningABRBig Stone, Traverse39 min
Jul 4, 11:34 PM CDTSevere Thunderstorm WarningABRBig Stone26 min
Jul 5, 12:47 AM CDTSpecial Weather StatementABRTraverse28 min
Jul 5, 4:26 AM CDTSevere Thunderstorm WarningABRBig Stone, Traverse34 min
Jul 5, 4:58 AM CDTSpecial Weather StatementABRBig Stone47 min
Jul 5, 12:14 PM CDTSpecial Weather StatementABRTraverse46 min
Jul 5, 12:30 PM CDTSpecial Weather StatementABRTraverse60 min
Jul 5, 12:46 PM CDTSevere Thunderstorm WarningABRTraverse59 min
Jul 5, 1:48 PM CDTSpecial Weather StatementABRTraverse27 min
Jul 5, 1:53 PM CDTSpecial Weather StatementABRBig Stone52 min
Jul 5, 2:15 PM CDTSevere Thunderstorm WarningABRBig Stone35 min
Jul 5, 2:32 PM CDTTornado WarningABRBig Stone17 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.